Alert archive / Alabama / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Tallahassee, FL

September 27, 20224 counties in Florida; 5 counties in Alabama

NWS Tallahassee, FL issued this red flag warning at Sep 27, 2022, 2:05 PM CDT for 4 counties in Florida; 5 counties in Alabama. It took effect at Sep 28, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 2:05 PM CDT (19:05 UTC)
In effect from
Sep 28, 2022, 11:00 AM CDT
Expired
Sep 28, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS82 KTAE 271905
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
305 PM EDT Tue Sep 27 2022

...A critical combination of strong winds, low humidity, and dry
fuels will be in place across southeast Alabama and portions of
the western Florida panhandle Wednesday afternoon...

.Northeast winds will strengthen as low level winds strengthen in
response to the approach of Hurricane Ian towards the western
Florida peninsula. These strong winds will also usher in drier air
with afternoon relative humidity values falling in the low to mid
20 percent range.

ALZ065>069-FLZ007>011-280315-
/O.NEW.KTAE.FW.W.0005.220928T1600Z-220929T0000Z/
Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton-
Holmes-Washington-Jackson-
205 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR southeast Alabama and portions of
the western Florida panhandle...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from noon to 8 PM EDT Wednesday. 

* AFFECTED AREA...Fire weather zones 065, 066, 067, 068, and 
  069.Fire weather zones 007, 008, 009, 010, and 011. 

* WIND...Northeast winds 15 to 20 mph with higher gusts.

* HUMIDITY...23 to 27 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
754 
WWUS82 KTAE 280646
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
246 AM EDT Wed Sep 28 2022

...A critical combination of strong winds, low humidity, and dry
fuels will be in place across southeast Alabama and portions of
the Florida panhandle this afternoon...

.Northeast winds will strengthen in response to the approach of 
Hurricane Ian towards the western Florida peninsula. These strong 
winds will also usher in drier air with afternoon relative 
humidity values falling in the 23 to 27 percent range.

ALZ065>069-FLZ007>011-290000-
/O.CON.KTAE.FW.W.0005.220928T1600Z-220929T0000Z/
Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton-
Holmes-Washington-Jackson-
146 AM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST
ALABAMA AND PORTIONS OF THE FLORIDA PANHANDLE...

* AFFECTED AREA...Fire weather zones 065, 066, 067, 068, and 
  069. Fire weather zones 007, 008, 009, 010, and 011. 

* WIND...Northeast winds 15 to 20 mph with higher gusts.

* HUMIDITY...23 to 27 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Sep 27, 12:09 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 27, 12:09 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
109 PM EDT Tue Sep 27 2022

...New AVIATION...

.UPDATE...
Issued at 848 AM EDT Tue Sep 27 2022

High clouds from Hurricane Ian is streaming in across the
southeastern half of the area. Made a few tweaks to account for
these trends but for the most part, the forecast is on track.
Highs this afternoon will mostly be in the 80s; upper 80s in the
Florida Panhandle to lower 80s in the wiregrass areas.

&&

.NEAR TERM...
(Today and tonight)
Issued at 311 AM EDT Tue Sep 27 2022

Not much going on locally through tonight with a dry airmass
overspreading most of the area behind a cold front. Some high cloud
cover is expected across the eastern half of the area in association
with outflow from Hurricane Ian. Highs are expected to be in the 80s
across the area this afternoon with overnight lows tonight ranging
from the mid 50s to mid 60s.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 311 AM EDT Tue Sep 27 2022

As Hurricane Ian moves closer to the area on Wednesday, winds will
gradually increase with some tropical storm force winds possible
from mainly Indian pass eastward to along the Dixie county coast.
Elsewhere, breezy conditions are expected. Some outer rain bands may
affect portions of the far southeast big bend by Wednesday.

Moving into Thursday, the forecast depends more heavily on the track
of Hurricane Ian, which remains uncertain. The greatest impacts will
be felt along the big bend coast where tropical storm conditions are
possible, along with the possibility of heavy rain, particularly
across the southeast big bend. Conditions will continue to be breezy
areawide thanks to an increasing pressure gradient from a 1030 mb
high centered across the northeastern states.

&&

.LONG TERM...
(Friday through Monday)
Issued at 311 AM EDT Tue Sep 27 2022

Looking beyond Thursday, track and timing uncertainties with
Hurricane Ian continue to affect the forecast on Friday and perhaps
into Saturday. A sharp cutoff to the western edge to the heavy rain
is expected into Friday as dry air will exist to the west of the
system. The western model solutions would linger some impacts into
Saturday morning across the area with conditions improving areawide
after that.

The remainder of the period looks more benign with PoPs of 20
percent or less and temperatures near or slightly below average.

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM EDT Tue Sep 27 2022

Strengthening winds through this TAF period will be the main
impact to the TAFS. Gusty winds this afternoon through all the TAF
sites with speeds 16-18 knots. The wind field strengthens further
Whitsunday as Hurricane Ian continues toward the west coast of
the Florida peninsula. If winds significantly decrease overnight,
LLWS will be a concern. Gusts Wednesday will be in the mid 20
knot range with locally higher gusts. Aside from winds, flight
conditions will remain VFR.

&&

.MARINE...
Issued at 311 AM EDT Tue Sep 27 2022

Hurricane Ian is expected to continue to intensify as it enters the
eastern Gulf of Mexico. While uncertainty in both the track and
intensity of Ian remains higher than usual, we want to stress that
regardless of the exact track, there is a risk of tropical storm
force winds arriving as early as Wednesday morning followed by the
potential for a prolonged period of hurricane force winds beginning
on Wednesday night. Mariners should closely monitor the latest
forecasts on Ian, which will aid in making sound decisions to
minimize impacts to vessels at sea or in port.

&&

.FIRE WEATHER...
Issued at 311 AM EDT Tue Sep 27 2022

Dry air will continue to filter in behind the cold front passage
today. RH values through southeast Alabama and southwest Georgia
will fall into the 25-30% range this afternoon. However, the
sustained 20 foot winds today are expected to remain mainly below 15
mph. Low level winds will gradually strengthen as Hurricane Ian gets
closer, especially in the Wednesday through Friday timeframe.
Relative humidity values on Wednesday are currently expected to
stay above 25 percent, and any areas that do reach 25 percent are
expected to remain under a 4 hour duration Wednesday afternoon.

&&

.HYDROLOGY...
Issued at 311 AM EDT Tue Sep 27 2022

Rainfall amounts from mid to late week will depend on the track of
Ian, with uncertainty higher than usual. The latest deterministic
rainfall forecast places the highest amounts in the Southeast FL
Big Bend and trends lower to the northwest. The important caveat
is a track further south would mitigate heavy rainfall potential,
while a track further north would enhance heavy rain and flooding
potential. Stay tuned to the latest forecasts as changes are
certainly possible. As it stands now, the greatest risk of
flooding in our forecast area from Hurricane Ian is across
portions of Taylor, Lafayette, and Dixie counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  63  76  62 /   0   0  20  30
Panama City   85  63  80  63 /   0   0  10  10
Dothan        82  58  78  60 /   0   0   0   0
Albany        83  58  77  60 /   0   0   0  10
Valdosta      84  62  75  60 /   0   0  20  30
Cross City    88  66  75  63 /  10  30  70  70
Apalachicola  85  66  78  63 /   0   0  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ034-115-118-127-128-134.

     Storm Surge Watch for FLZ128-134.

GA...None.
AL...None.
GM...Tropical Storm Warning for GMZ730-750-752-755-765-770-772-775.

     Hurricane Watch for GMZ775.

&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Scholl
MARINE...DVD
FIRE WEATHER...DVD
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:19 AM CDTTropical Storm WarningTAEDixie, Franklin, Jefferson, Taylor, Wakulla48 hr

Nearby

Red Flag Warnings in Alabama, 2022Red Flag Warnings in Florida, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.